The use of e-cigarette or vaping products should be reported to the doctors during the coronavirus pandemic, said the Centers for Disease Control and Prevention (CDC).

During the early COVID-19 pandemic, in April, eight people from California were hospitalized with an e-cigarette or vaping product use-associated lung injury (EVALI).

Four of them were admitted to an intensive care unit (ICU) and two of them required mechanical ventilation support. Testing for SARS-CoV-2 was done on all these patients during hospitalization and the results were all negative. Some of them were even tested more than a couple of times for COVID-19.

Six of them reported vaping tetrahydrocannabinol (THC)-containing products and another reported vaping only nicotine-containing products. And the other patient did not specify what products they used.

Seven patients tested positive for THC on a urine drug screen. Two patients reported getting their vaping products from friends and the rest did not reveal the source of vaping products they used.

The patients were aged 14-50 years. Recreational cannabis use is legal in California only for adults aged 21 years and above. These patients might have obtained the vaping products from informal or unlicensed sources, especially by those aged less than 21.

These EVALI cases in April 2020 were the first reported to the California Department of Public Health (CDPH) since the widespread transmission of SARS-CoV-2 was identified in California.

“It is unclear whether EVALI cases have continued to occur and were underreported or missed or whether these cases might represent the background incidence of EVALI as previously identified by CDC review of syndromic data,” said the CDC.

“Because EVALI and COVID-19 signs and symptoms can be similar (e.g., cough, fever, and diarrhea), health care providers should maintain clinical suspicion for EVALI during the COVID-19 pandemic,” the agency warned.

Here’s a list of EVALI symptoms:

  • Cough
  • Shortness of breath
  • Fever
  • Chills
  • Diarrhea
  • Nausea and vomiting
  • Rapid heartbeat
  • Rapid and shallow breathing

Most of the above-mentioned symptoms are also reported in COVID-19 patients.

Therefore, CDPH urges health care providers to ask patients with symptoms consistent with EVALI, particularly teenagers and young adults about vaping, or e-cigarette use during COVID-19 evaluations.

CDPH also urges the public to refrain from using all vaping, or e-cigarette products, particularly those containing THC obtained from informal sources and unlicensed retailers.